Investigational studies on drugs were once tested in locked metabolic wards under the watchful eye of the full range of hospital staff. In the modern era of cost-cutting, clinical trials of new medications almost always involve short-term observations of healthy outpatient volunteers with labs drawn in a fasting state.1
Since there is no baseline nutritional analysis in clinical trials of new medications, interactions of medication and nutritional status go undiscovered until after the drug has already been released and is in use. Furthermore, since known existing drug induced nutrient depletions are not taught in medical school curriculums, only a limited number of nutrition related side effects of drugs are ever likely to be observed by a medical practitioner.
In the mainstream literature of pharmacology, drug-nutrient interactions are typically placed in three categories: drug-alcohol interactions, drug-food incompatibility, and drugs affecting nutritional status.2 Interference of diet with drugs is more likely to be noticed by physicians than interference of drugs with nutrient status. When a medication is expected to be effective in a specified dosage for a specified condition and it is not, the cause is quickly investigated.
For instance, when a patient placed on warfarin (Coumadin) for a few weeks does not test for a longer prothrombin (PT) time, either the doctor or the pharmacist is likely to inquire immediately whether the patient is eating large quantities of green leafy vegetables rich in phylloquinone (vitamin K). The effects of nutrition on medication result in symptoms quickly and are corrected quickly.
The effects of medication on nutrient status, however, can take place more slowly. For example, the liver may require additional nutrient(s) to clear a drug, and this extra demand for the nutrient(s) depletes them over time. If there are no other unusual demands for the nutrients, they may not be depleted while the patient is under a doctor's care.3 Only when a new stressor is encountered does nutrient depletion become obvious. Likewise, if nutrient status of a person is compromised or marginal, but not deficient before drug therapy is initiated, it may not produce obvious symptoms until after the disease the drug is used to treat has run its course or the patient is on a maintenance dosage.
In addition to the fact that chiropractors tend to have longer term relationships with their patients, chiropractors are trained in nutrition, and many of the nutrient depletions that can occur with different medications have significant impact on issues related to chiropractic care. For example:
* Medications may cause electrolyte imbalances, leading to muscle spasm, cramping, palpitations, headaches and muscle weakness.
* Mineral and vitamin D deficiencies can lead to osteopenia and osteoporosis.
* Several categories of drugs deplete CoQ10, which can affect genetic expression of muscle fibers, neural integrity and energy production.
* Nutrient depletion issues can pose as problems in coordination and balance.
So doctors of chiropractic should be keenly aware of these basic principles of nutrient depletion by pharmaceuticals:
1) Drug Induced Nutrient Depletion (DIND) can alter synthesis, storage, transport, metabolism and excretion of essential vitamins, minerals, fatty acids and amino acids as well as vitamin cofactors.
2) The amount of each nutrient depleted by drug therapy is dependent on complex factors, such as gender, genetics, absorption, intake and individual lifestyle choices.
3) Functional deficiencies may not be observed as symptoms, conditions or disease progression for a period of months or years after initiation of drug therapies.
4) Chronic prescription or over the counter drug use may result in single nutrient or complex vitamin, mineral and cofactor deficiencies.
Examples of Drug Induced Nutrient Depletion
I first started educating medical professionals about the ability of statin drugs to deplete CoQ10 back in 1995. While the idea was met with a lot of resistance initially, this has actually become probably the most widely known drug nutrient depletion. CoQ10 is important for cellular energy production; therefore, the effects of depletion of this nutrient are very far reaching. Any organ or tissue that is lacking proper ability to produce adenosine triphosphate (ATP) can be affected, whether it's the large skeletal muscles of the body or an organ, like the heart. CoQ10 is also an important intracellular antioxidant; and, finally, it has been found that CoQ10 is an important nutrient in blood pressure regulation.
I have found that many chiropractors are already well aware of this drug nutrient depletion and have observed effects (like muscle weakness) on many occasions in their patients. So, I will now discuss other lesser-known depletions.
Primary care physicians almost never monitor changes in nutritional status caused by analgesics, and many patients of chiropractors have used analgesics long term. Aspirin and other salicylates deplete folate and thiamin through the mechanism of competitive binding. Folate depletion can go on to influence many areas of health, but one of the most immediate is that it can cause anemia. In addition, folate is one of the key B vitamins needed to recycle and, therefore, to reduce homocysteine.
Most of us know that severe thiamin deficiency results in beriberi, which is typically now only seen in alcoholics. However, since thiamin is critical for ATP production in cells, milder deficiencies can result in tiredness, irritability, and reduced appetite. Moderate deficiency can contribute to neuropathy symptoms like tingling or burning feet and muscle tenderness.
Glucocorticoids and indomethacin cause depletion of ascorbic acid, magnesium, potassium, and zinc through induction of renal hyperexcretion.4 Ascorbic acid (vitamin C) is needed for collagen building and for immunity. If depleted, a person may notice bleeding gums and increased susceptibility to colds and flu.
Furosemide (Lasix) is well known to deplete potassium, but it also depletes magnesium, thiamin (vitamin B-1), riboflavin (vitamin B-2) and pyridoxine (vitamin B-6). Recent research has found that, not only do patients treated with any dosage of furosemide (Lasix) for any duration typically show deficiency symptoms of these B vitamins, but, providing them with just the Dietary Reference Intake (DRI) did not result in improved vitamin status.5 People who are on furosemide could begin to have problems with coordination, muscle tremors, double vision and, it has been my experience, they often have immediate improvement just by taking a [higher dose] B complex supplement in addition to taking magnesium and potassium, which are also depleted.
These drugs are just the tip of the iceberg, but are some of the most common drugs used today, and already you can see how profoundly these drugs may be affecting your patients. In the second part of this article, I will discuss three more commonly used drugs and provide a chart that summarizes the nutrient depletions of some of these as well as other prescription and over the counter drugs.
Part 1 of a 2 part Series
by James B. LaValle, R.Ph., M.S., N.D., C.C.N.
Look for Part II in January 2010
Dr. James B. LaValle is a clinical pharmacist and board certified clinical nutritionist. He is co-founder of the LaValle Metabolic Institute and an adjunct professor of pharmacy practice at the University of Cincinnati College of Pharmacy and University of South Florida College of Medicine. He is the author of 16 books and has 25 years of clinical experience in pharmaco-nutrition and therapeutics. TAC